Wyoming, 2018

Winter Storm and High Wind in Wyoming, April 12 to 13, 2018

April 12 to 13, 2018 · NWS RIW · 2 events in 2 counties and zones

A Pacific storm moved into Wyoming and brought locally heavy snow and high wind. The heaviest snow fell in the Tetons where some areas received up to 2 feet of new snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific storm moved into Wyoming and brought locally heavy snow and high wind. The heaviest snow fell in the Tetons where some areas received up to 2 feet of new snow. Locally high winds also occurred in southern Wyoming, where Bitter Creek had sustained winds of over 40 mph for an hour and a half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 12, 12:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 12, 12:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
142 AM MDT Thu Apr 12 2018

.SHORT TERM...Thursday through Saturday night

The complicated forecast continues today with multiple concerns.
Radar shows a good amount of precipitation moving across the west
with a bit moving east of the divide as well. Web cams are showing
decent snow in places like Teton Pass as well so at this point the
warnings will continue as is. The front is still in Idaho, so any
precipitation East of the Divide with the exception of the mountains
will likely fall as rain for the most part. In addition,
southwesterly flow will increase ahead of the front bringing breezy
to windy conditions to many locations. Although it may be
borderline, we went ahead an upgraded the high wind watches to
warnings from Sweetwater through Natrona Counties for this afternoon
and this evening. A few locations, like the Wind River Basin could
see a brief period of strong winds as well as flow turns
northwesterly following the frontal passage later this afternoon as
well. A special weather statement should handle this however.

The big mashing of teeth comes tonight. The models have continued to
back off on precipitation amounts and pushed wrap around
precipitation from the low further east. The area in question is the
northern Big Horn Basin where snowfall amounts may come in much less
than previously thought. However, we kept them up for now. This is
mainly due to the combination of snow and strong to possibly high
winds. In reality, a high wind warning may have been better for the
eastern Big Horn Basin with the ideal northwest flow, tight pressure
gradient and cold advection. It could be nasty for a time tonight
though, so we kept it up. Further east, northern Johnson county
looks to be a better bet with more moisture and a very good chance
of strong winds tonight, especially later tonight. Areas further
south could also see a period of snow this evening, but should move
through quickly and keep amounts fairly light.

The main story for Friday will be wind. As the low continues to
deepen over the Plains, the pressure gradient will become rather
tight. This will mean strong to possibly high winds for some
locations. The best chance would be again be in Johnson County and
the northern Big Horn Basin. However, many places will likely have
windy conditions. And this, combined with colder temperatures
will be a slap in the face for many people. Future shifts may want
to consider replacing the winter weather advisory with a high
wind warning if model trends continue. Some showers will likely
continue as well, especially across the east which would be the
closest to any wrap around moisture. All precipitation should end
relatively quickly in the evening as the low pulls away with dry
conditions later at night.

Saturday at this point looks largely dry for most areas, although on
the cool side. The plus will be MUCH less wind. A weak wave may
bring a few showers to the northwest later in the day, but nothing
of consequence.

.LONG TERM...Sunday through Thursday

Ridge continues to build in Sunday before shifting east on Monday. A
major warmup occurs Sunday into Monday, especially east of the
divide. H7 temps above 0C in all but the far north Sunday and then
may be in the +5 to +6C (up to +7 on the new Euro) range Monday.
So if this occurs we could see some 70s east of the divide.
Widespread 60s again for sure. The warmup is short lived however
as the next trough approaches the far west Monday night with a
strong cold front sweeping east across the area Monday night into
Tuesday morning. Winds will be quite strong out of the s-sw ahead
of the front for most of the area Monday with increasing fire
concerns where some fuels are drying out (especially if not much
snow falls in the east tngt/Fri). Strong to high winds Monday
night as the front moves in with winds shift to the west or
northwest behind it. General model trend has been stronger and a
little slower with this Monday ngt/Tue system as expected. GFS 5-
wave is still showing a mean longwave trough developing over the
inter-mountain west early next week so this trend may continue. A
good shot of snow in the west Monday ngt and Tue with a swath of
rain changing to snow along the I80 corridor later Mon ngt into
Tuesday. A quick shot of snow in the north is also quite possible
Tuesday. Sharply colder and quite windy most areas Tuesday.
Shortwave ridge is still expected to move in Wednesday for a dry
day. The remnant front may hang in across the far north and east
while gusty sw winds develop elsewhere. All the models have
another upper low moving towards the 4-corners at the end of this
period with another cold front dropping s and se across the area
Thursday into Thursday evening. A chance of rain changing to snow,
more certain in the mtns will occur in this pattern along with
falling temps and gusty n-nw wind. Details on this storm will have
to wait another couple days. The active April shows no signs of
letting up yet.

&&

.AVIATION...12Z Issuance

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

A storm system will be moving through the region today and tonight.
Windy conditions will occur at most terminal sites today into this
evening. Scattered showers will occur in the north through most of
the day. Local MVFR conditions will occur. A cold front moves south
through WY this evening with a wind shift to the north and scattered
rain and snow showers with local MVFR conditions through 09Z Fri.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Rain showers and mountain snow showers will occur through mid
morning. A cold front will move through western WY around 15Z with
rain changing to snow in the lower elevations. MVFR to local IFR
conditions will occur through 00Z. Windy conditions will be common
at the terminal sites today and tonight. Scattered snow showers will
occur tonight in the west. KJAC airport will see MVFR to IFR
conditions starting around 09Z the continuing through 12Z Fri.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&

.FIRE WEATHER...

A cold front will move across the area today. Strong winds are
likely for many areas, especially from Rock Springs through Casper.
However, with somewhat lower temperatures and higher relative
humidity, fire conditions should improve a bit. Snow will fall
across much of the west, with some rain and snow showers east of the
divide followed by much colder temperatures. Friday at this point
looks chilly, windy and showery. Mixing and smoke dispersal will
generally range from good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 9 PM MDT this evening for
WYZ019-020-030.

Winter Weather Advisory from 9 PM this evening to 6 AM MDT
Friday for WYZ013-023.

Winter Storm Warning until 6 AM MDT Friday for WYZ001-002-012.

Winter Weather Advisory from 9 PM this evening to 3 PM MDT
Friday for WYZ010-011.

Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Friday for WYZ003-004.

Winter Weather Advisory until 6 AM MDT Friday for WYZ014-015-024.

Winter Weather Advisory until 3 PM MDT Friday for WYZ008-009.

&&

SHORT TERM...Hattings
LONG TERM...Skrbac
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 12, 12:55 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
155 AM MDT Thu Apr 12 2018

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
155 AM MDT Thu Apr 12 2018

...Winter Storm Warning for northwest Wyoming tonight through
Friday morning...

...Assorted Winter Weather Advisories for portions of western, and
northern Wyoming...

...High Wind Warnings Thursday afternoon for portions of Fremont,
Sweetwater and Natrona Counties...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow continuing in the west. Rain will change to snow East of the
Divide tonight with a few inches possible. Strong to high winds
developing in many areas this afternoon and tonight. Please see
warnings, advisories and forecasts for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Strong winds possible across much of the area with snow
showers continuing. The worst conditions are expected in Johnson
County.

Monday and Tuesday...Another strong cold front will blast across
Monday night into Tuesday with strong southwest winds ahead of it
on Monday and strong northwest winds behind it. Snow will fall
out west Monday night and Tuesday with scattered rain changing to
snow showers east of the divide later Monday night into Tuesday.
Critical fire conditions may occur in Natrona County where fuels
have dried out across the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts and wind gusts
over 50 mph.

Team Riverton

In the hours before

Special weather statement, Apr 12, 12:38 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
138 AM MDT Thu Apr 12 2018

WYZ016>018-122200-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
138 AM MDT Thu Apr 12 2018

...STRONG WIND AND SNOW POSSIBLE THIS AFTERNOON AND EVENING...

A cold front will move across the area this afternoon into
tonight. Gusty southwest winds will develop ahead of the front,
turning northwest in the afternoon. Behind the front, northwest
winds of 25 to 35 mph with gusts to 50 mph will be possible for a
time. This evening, a period of snow will be possible that could
bring a quick inch or two of accumulation. Travelers are urged to
watch for strong cross winds this afternoon and slick roads this
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
April 12, 3:00 AM MST to April 13, 9:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in much of the Tetons. The highest amount was 2 feet at the Grand Targhee Ski resort.

High Wind, East Sweetwater County

When
April 12, 10:45 AM MST to 12:15 PM MST
Where
East Sweetwater County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winds were sustained at 40 mph for an hour and a half at Bitter Creek along Interstate 80.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748461, 748462.